Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 39, NWS Little Rock, AR

June 11, 2003Desha County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 11, 2003, 9:58 PM CDT for Desha County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 9:58 PM CDT (02:58 UTC)
Expired
Jun 12, 2003, 1:00 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Desha County, AR

The radar

The Little Rock radar (KLZK), 147 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3192 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3192 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 120300
FFWLIT
ARC041-120600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
958 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DESHA COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 100 AM CDT

* AT 955 PM CDT...DOPPLER RADAR INDICATED MODERATE TO HEAVY RAINFALL 
  IN DESHA COUNTY. RADAR ESTIMATED THAT MORE THAN 2 INCHES HAD       
  FALLEN IN PARTS OF THE COUNTY BETWEEN 7 PM AND 930 PM. ADDITIONAL  
  SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE NEXT FEW HOURS.

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3390 9103 3356 9127 3375 9146 3395 9149

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:37 PM CDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 3:37 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
337 PM CDT WED JUN 11 2003

SHOWERS AND THUNDERSTORMS ARE CONTINUING TO REDEVELOP ALONG A
BOUNDARY ACROSS THE SOUTH PART OF THE CWFA. SHOWERS ARE MOVING OUT
OF THE NORTH PART OF THE STATE. SATELLITE IMAGES CONTINUE TO SHOW
NORTH AND EAST MOVEMENT OF THE SYSTEMS. VORT MAX CONTINUES TO MOVE
NORTHEAST OUT OF THE AREA WITH THE UPPER LOW. ZONAL FLOW WILL
CONTINUE ACROSS THE STATE THROUGH THE WEEKEND.

THE GFS AND THE ETA MODELS HAVE BACKED OFF ON THE STRENGTH OF THE
NEXT SYSTEM...TONIGHT...AND THE AMOUNT OF MOISTURE ASSOCIATED WITH
IT. THE ETA TURNS ITS FOCUS TO THE SOUTH. THEREFORE WILL KEEP CHANCE
POPS IN FOR TONIGHT. LI VALUES ARE -13 IN THE EXTREME SOUTH PART OF
THE STATE INDICATING VERY UNSTABLE AIR. THE BEST CHANCE OF
DEVELOPMENT TONIGHT WILL BE IN THE SOUTH.

THE FRONT THAT IS STALLED IN MISSOURI WILL SINK SOUTH INTO ARKANSAS
BY SATURDAY. HOWEVER...THE FRONT WILL BE VERY SLOW TO MOVE OUT OF
ARKANSAS. MONDAY IT SHOULD EXIT THE STATE BUT THEN IT WILL STALL
JUST TO THE SOUTHEAST OF THE STATE. UPPER LEVEL DISTURBANCES WILL
MOVE ACROSS THE AREA THROUGH EARLY NEXT WEEK. CHANCES OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE FORECAST.

TEMPERATURES WILL CONTINUE ON A SEASONABLE TRACK. LOWS WILL BE NEAR
70 WITH HIGHS IN THE MID TO UPPER 80S.

HRO   66  84  66  84 /  40  40  30  50
LIT   70  89  70  88 /  40  40  30  40
HOT   70  89  70  88 /  40  40  30  40
PBF   71  89  71  88 /  50  40  30  40

.LZK...NONE.

51
Hazardous weather outlook, Jun 11, 2:30 PM CDT, 7 hours 28 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS ACROSS SOUTHERN ARKANSAS. A FEW OF THE STORMS COULD BRIEFLY
REACH SEVERE LEVELS.

A FRONTAL SYSTEM IS FORECAST TO STALL NEAR THE ARKANSAS AND MISSOURI
BORDER TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
NEAR THE FRONT...WITH PRECIPITATION MAINLY AFFECTING THE NORTHERN
HALF OF THE STATE. STORMS ARE EXPECTED TO BE MOST ACTIVE AFTER
MIDNIGHT...WITH A FEW STORMS POSSIBLY BECOMING SEVERE.

LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED THROUGH TONIGHT. THE
ATMOSPHERE IS VERY MOIST...AND THIS WILL ALLOW STORMS TO PRODUCE
RAINFALL MORE EFFICIENTLY. ONE TO TWO INCHES OF RAIN MAY OCCUR IN
LESS THAN AN HOUR IN SOME CASES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS PATTERN OF UNSETTLED WEATHER IS EXPECTED TO CONTINUE FOR
SEVERAL MORE DAYS. THE STALLED FRONT NEAR THE ARKANSAS AND MISSOURI
BORDER WILL MEANDER FOR COUPLE OF DAYS BEFORE MOVING TO THE NORTH.
YET ANOTHER COLD FRONT WILL APPROACH FROM THE PLAINS OVER THE
WEEKEND BEFORE STALLING ACROSS THE REGION. GIVEN THE PATTERN...
CHANCES FOR THUNDERSTORMS ARE MENTIONED IN THE FORECAST THROUGH
EARLY NEXT WEEK.

SPOTTY SEVERE WEATHER IS EXPECTED IN THE COMING DAYS...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAIN IS ALSO LIKELY...WITH FLASH FLOODING POSSIBLE IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...WITH SEVERE WEATHER
POSSIBLE MAINLY ACROSS THE NORTHERN HALF OF ARKANSAS.

44

In the hours before

Local storm report, Jun 11, 5:59 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
559 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    2 W FARINDALE             AR   1.00 INCH HAIL
06/11/03   DALLAS                         REPORTED BY PUBLIC

0533 PM    STAVES                    AR   .75 INCH HAIL
06/11/03   CLEVELAND                      REPORTED BY PUBLIC

22
Local storm report, Jun 11, 7:12 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
712 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    6 W STAR CITY             AR   .75 INCH HAIL
06/11/03   LINCOLN                        REPORTED BY STORM
                                          SPOTTER

22
Local storm report, Jun 11, 8:11 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
811 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    DUMAS                     AR   WIND DAMAGE
06/11/03   DESHA                          PART OF THE ROOF OF A
                                          COTTON WAREHOUSE BLOWN OFF.
                                          PART OF THE ROOF OF A
                                          SCHOOL BLOWN OFF. TREES
                                          BLOWN DOWN. REPORTED BY
                                          STORM SPOTTER.

22
Local storm report, Jun 11, 9:15 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
915 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 E CORNERVILLE           AR   .75 INCH HAIL
06/11/03   LINCOLN                        REPORTED BY
                                          STORM SPOTTER

22
Local storm report, Jun 11, 9:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
947 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 PM    LITTLE ROCK               AR   .88 INCH HAIL
06/11/03   PULASKI                        HAIL TO NICKEL SIZE NEAR
                                          I-30 AND GEYER SPRINGS RD.
                                          REPORTED BY PUBLIC

0933 PM    LITTLE ROCK               AR   1.75 INCH HAIL
06/11/03   PULASKI                        HAIL TO GOLF BALL SIZE ON
                                          ARCH STREET PIKE. REPORTED
                                          BY LAW ENFORCEMENT

0937 PM    LITTLE ROCK               AR   1.50 INCH HAIL
06/11/03   PULASKI                        HAIL TO THE SIZE OF PING
                                          PONG BALLS AT CHICOT RD.
                                          AND MABELVALE CUTOFF.
                                          REPORTED BY PUBLIC

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:10 PM CDTSevere Thunderstorm WarningLZKCleveland40 min
Jun 11, 7:26 PM CDTSevere Thunderstorm WarningLZKLincoln59 min
Jun 11, 8:37 PM CDTFlash Flood WarningLZKLincoln3 hr
Jun 11, 9:06 PM CDTSevere Thunderstorm WarningLZKDesha59 min
Jun 11, 9:16 PM CDTSevere Thunderstorm WarningLZKPulaski, Saline59 min
Jun 11, 9:42 PM CDTSevere Thunderstorm WarningLZKGarland43 min
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningLZKLonoke60 min
Jun 11, 11:04 PM CDTFlash Flood WarningLZKCleveland4 hr
Jun 11, 11:10 PM CDTFlash Flood WarningLZKGrant4 hr
Jun 11, 11:19 PM CDTSevere Thunderstorm WarningLZKGarland, Saline61 min
Jun 11, 11:30 PM CDTFlash Flood WarningLZKLincoln4 hr
Jun 11, 11:39 PM CDTSevere Thunderstorm WarningLZKPerry61 min
Jun 11, 11:58 PM CDTFlash Flood WarningLZKOuachita4 hr
Jun 12, 12:15 AM CDTFlash Flood WarningLZKClark4 hr
Jun 12, 12:30 AM CDTFlash Flood WarningLZKGarland, Saline4 hr
Jun 12, 12:34 AM CDTFlash Flood WarningLZKJefferson4 hr
Jun 12, 12:54 AM CDTFlash Flood WarningLZKDesha4 hr
Jun 12, 1:27 AM CDTFlash Flood WarningLZKDallas4 hr
Jun 12, 1:30 AM CDTSevere Thunderstorm WarningLZKScott50 min
Jun 12, 1:44 AM CDTFlash Flood WarningLZKCalhoun4 hr
Jun 12, 2:09 AM CDTSevere Thunderstorm WarningLZKLogan46 min
Jun 12, 2:10 AM CDTFlash Flood WarningLZKPike4 hr
Jun 12, 2:20 AM CDTFlash Flood WarningLZKDrew3 hr
Jun 12, 2:41 AM CDTSevere Thunderstorm WarningLZKJohnson49 min
Jun 12, 4:05 AM CDTFlash Flood WarningLZKClark3 hr
Jun 12, 4:23 AM CDTFlash Flood WarningLZKOuachita3 hr
Jun 12, 5:06 AM CDTFlash Flood WarningLZKCalhoun119 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.